Tennessee, 2017

Tornadoes and Flash Flooding in Tennessee, August 31, 2017

August 31, 2017 · NWS MEG · 10 events in 5 counties and zones

The remnants of Harvey tracked across the Mid-South with heavy rain and gusty winds. There were several reports of flash flooding and a few tornadoes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of Harvey tracked across the Mid-South with heavy rain and gusty winds. There were several reports of flash flooding and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 31, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 31, 1:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Thu Aug 31 2017

.DISCUSSION...

Bands from Harvey are impacting much of the Mid-South at this time
and will continue to do so tonight into Friday. Threat for spin
up tornadoes seems to have shifted more east in the last hour.
Northeast Mississippi and areas of West Tennessee near the
Tennessee River will continue to see the threat into the early
evening hours as the center of Harvey tracks northeastward through
Northwest Mississippi. May be able to trim the Tornado Watch but
will wait another hour to make sure.

Heavy bands of rain will produce rainfall rates up to 2-2.5 inches
an hour. By the time it starts winding down, expect a wide swath
of 4-8 inches across a good portion of the Mid-South with isolated
higher amounts.

After Harvey moves out late Friday, surface high pressure will
build into the Mid-South. Although the region, will remain in a
broad upper trof. Some models show some shower development across
portions of East Arkansas Friday Night into Saturday morning due
to a shortwave, but for now have left the forecast dry. Expect
pleasant conditions for the weekend with highs in the mid 70s to
mid 80s.

Another cold front will move into the Mid-South Tuesday into
Wednesday and will bring another chance for showers and
thunderstorms to the Mid-South. The latest ECMWF keeps chances for
showers and thunderstorms into Thursday as a SFC low develops
along the front. The GFS however clears the front. For now, will
carry POPS across portions of the eastern areas of the Mid-South.

KRM

&&

.AVIATION...

The remnants of Harvey are expected to gradually track NE across
North Mississippi this afternoon into tonight, exiting into Middle
early Friday. Expect widespread MVFR conds with occasional IFR
conditions in the heavier SHRAS and TSRAS. TSRA threat will
diminish this evening. Gusty winds at KJBR, KMEM, KMKL anticipated
to be NE/N through much of the period. KTUP will gradually veer
from SE through west to NW by later tonight.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Phillips-Poinsett-
     Randolph-St. Francis.

     Wind Advisory until 1 AM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

     Flash Flood Watch through Friday evening for Mississippi.

MO...Flash Flood Watch through Friday morning for Dunklin.

     Wind Advisory until 1 AM CDT Friday for Dunklin-Pemiscot.

     Flash Flood Watch through Friday evening for Pemiscot.

MS...Flash Flood Watch through Friday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.

     Wind Advisory until 1 AM CDT Friday for Calhoun-Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

     Wind Advisory until 1 PM CDT Friday for Alcorn-Benton MS-
     Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-Tippah-
     Tishomingo-Union.

TN...Flash Flood Watch through Friday morning for Fayette-Hardeman-
     Shelby.

     Wind Advisory until 1 AM CDT Friday for Fayette-Lauderdale-
     Shelby-Tipton.

     Flash Flood Watch through Friday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardin-Haywood-
     Henderson-Henry-Lake-Lauderdale-Madison-McNairy-Obion-
     Tipton-Weakley.

     Wind Advisory until 1 PM CDT Friday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.

&&
Hazardous weather outlook, Aug 31, 8:26 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
926 AM CDT Thu Aug 31 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011630-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
926 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Rainfall associated with Tropical Depression Harvey will overspread
the Midsouth today and tonight. A flash flood watch has been
issued for much of the Mid-South.

There is slight and marginal risk for severe storms to the east of
the Mississippi River today and tonight. Damaging winds and a few
rain-embedded and fast-moving tornadoes are the main threats.

A wind advisory is in effect for today and tonight in association
with Harvey.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall associated with Tropical Depression Harvey may
persist across portions of west Tennessee on Friday. A flash flood
watch is in effect.

A wind advisory is in affect across the eastern counties Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely be needed today and tonight.

In the hours before

Local storm report, Aug 31, 11:12 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      KENNETT                 36.24N 90.05W
08/31/2017                   DUNKLIN            MO   PUBLIC

            A DOMINOS RESTAURANT HAD TO BE CLOSED DUE TO FLOODING.

&&

ARS
Local storm report, Aug 31, 12:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TORNADO          2 W MARIETTA            34.50N 88.51W
08/31/2017                   PRENTISS           MS   LAW ENFORCEMENT

            DEBRIS REPORTED AND TREES DAMAGED AT HIGHWAY 366 AND C.R.
            5334

&&

WOODALL
Local storm report, Aug 31, 1:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          1 N TUPELO              34.28N 88.73W
08/31/2017                   LEE                MS   BROADCAST MEDIA

&&

JEB
Local storm report, Aug 31, 1:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      HARRISBURG              35.56N 90.72W
08/31/2017                   POINSETT           AR   PUBLIC

            GRIFFIN STREET FLOODED.

&&

SJM
Local storm report, Aug 31, 1:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     BOONEVILLE              34.66N 88.57W
08/31/2017                   PRENTISS           MS   PUBLIC

            TREES AND POWER LINES DOWN ON MEADOW CREEK ROAD.

&&

SJM
Local storm report, Aug 31, 1:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      BLYTHEVILLE             35.93N 89.92W
08/31/2017                   MISSISSIPPI        AR   PUBLIC

            SEVERAL STREETS FLOODED IN BLYTHEVILLE.

&&

SJM

The radar

The Memphis radar (KNQA), 29 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 strong wind, 2 tornado. Local standard time, as filed.

Flash Flood, Shelby

When
August 31, 2:00 PM CST to 3:00 PM CST
Where
Shelby County, 1.26 mi SSW of Memphis to 1.33 mi SSW of Memphis
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.113, -90.029

The intersection of Trigg Avenue and College Street was flooded with more than a foot of water.

Tornado, Hardin

When
August 31, 2:07 PM CST to 2:09 PM CST
Where
Hardin County, 1.36 mi WNW of Crump to 1.76 mi W of Box Elder
Rating
EF0
Path length
1.25 mi
Path width
50 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.229, -88.341

A weak tornado damaged irrigation equipment near Crump. Peak winds estimated at 60 mph.

Strong Wind, Hardin

When
August 31, 2:30 PM CST to 2:35 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Strong winds destroyed a shed along Coffee Landing Road.

Tornado, Hardin

When
August 31, 3:37 PM CST to 3:38 PM CST
Where
Hardin County, 0.23 mi SSW of Olivehill to 0.67 mi NW of Olivehill
Rating
EF0
Path length
0.75 mi
Path width
70 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.267, -88.032

A weak tornado touched down near Olive Hill damaging carports, sheds and trees. Peak winds estimated at 75 mph.

Strong Wind, Shelby

When
August 31, 5:00 PM CST to 6:00 PM CST
Where
Shelby forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Strong winds knocked down several trees and power lines in East Memphis.

Flash Flood, Shelby

When
August 31, 5:46 PM CST to 6:46 PM CST
Where
Shelby County, 0.8 mi SW of Pisgah to 0.97 mi SSW of Pisgah
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.161, -89.729

The intersection of Houston Levee Road and Macon Road was flooded.

Flash Flood, Hardeman

When
August 31, 6:52 PM CST to 7:52 PM CST
Where
Hardeman County, Bolivar to 1.75 mi ESE of Shandy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.270, -89.000

Six county roads were closed due to flooding.

Flash Flood, Benton

When
August 31, 9:15 PM CST to 10:15 PM CST
Where
Benton County, 2.25 mi WNW of Rockport to 1.62 mi W of Rockport
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
35.938, -88.069

Hatley Road flooded. Service truck stuck in flood. Culvert damaged.

Strong Wind, Benton

When
August 31, 9:40 PM CST to 11:50 PM CST
Where
Benton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Several trees reported down across the county with scattered power outages. Trees were reported down across Highway 70 just west of the 641 bypass. Two large trees were knocked down, blocking Cedar Lakes Road.

Strong Wind, Carroll

When
August 31, 10:45 PM CST to 11:45 PM CST
Where
Carroll forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Strong winds knocked down power lines on Cedar Springs Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718458, 718738, 718891, 718739, 718892, 718461, 718463, 718464, 718895, 719345.